Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Nashville, TN

March 1, 2018Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 1, 2018, 10:15 AM CST for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2018, 10:15 AM CST (16:15 UTC)
Expired
Mar 1, 2018, 1:15 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 132 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WGUS54 KOHX 011615
FFWOHX
TNC055-099-181-011915-
/O.NEW.KOHX.FF.W.0005.180301T1615Z-180301T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1015 AM CST THU MAR 1 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Wayne County in Middle Tennessee...
  Lawrence County in Middle Tennessee...
  Giles County in Middle Tennessee...

* Until 115 PM CST

* At 1013 AM CST, Doppler radar indicated moderate rainfall 
  continuing across the warned area. Three to five inches of rain 
  have already fallen and another one-half to one inch is possible 
  over the next 3 hours. Flash flooding will become increasingly 
  likely.

* Some locations that will experience flooding include...
  Lawrenceburg, Pulaski, Waynesboro, Loretto, Collinwood, Summertown,
  Clifton, Ardmore, St. Joseph, Elkton, Minor Hill, Ethridge,
  Lynnville, Henryville, Cypress Inn, Flatwoods, Lutts, Goodspring,
  Leoma and Westpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3501 8798 3529 8798 3530 8802 3537 8802
      3540 8797 3543 8801 3546 8797 3549 8773
      3547 8765 3540 8757 3542 8745 3546 8744
      3543 8723 3546 8712 3541 8693 3532 8691
      3530 8686 3532 8685 3529 8683 3499 8684

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 5:23 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 1, 5:23 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
523 AM CST Thu Mar 1 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Rain continues across the mid state ahead of the front that will
pass through the area later today. An additional 1 to 2 inches of
rain will fall before its all said and done, mainly for the I-40
corridor and south. Flooding concerns will remain, especially for
rivers and streams across the area. As the front passes through
the area, afternoon winds will be out of the northwest around 15
to 20 mph with gusts up to 30 mph possible. Models do have some
instability and decent shear through the morning and early
afternoon, so kept in mention of isolated thunderstorms possible
today as well. Rain chances will diminish through the day from
west to east, and hopefully by this evening drier weather will
take over at least through the weekend.

As the upper trough and front continue off to the east, upper
ridging will take its place. Temperatures will be a little cooler
than we have seen, but still above normal through the weekend with
highs in the mid 50s to low 60s. The drier weather will be
welcomed relief from all of the rain the mid state has seen
lately! Overnight temperatures Friday night and Saturday night
will have most areas seeing lows in the upper 20s on the Plateau
and around freezing elsewhere thanks to the clear skies and light
winds.

By Monday late morning/early afternoon. a Midwest trough will drag
a cold front through the southeast, and rain chances will return.
This looks to be a quick shot at precip with chances ending by
late Tuesday morning. The GFS has a much more aggressive upper
low, and thus, colder air behind the front. The ECMWF latest run
comes in with a weaker low and is warmer than the GFS solution.
The GFS has cold enough air late Monday night and early Tuesday
morning to have some light snow potential on the northern Plateau.
The ECMWF doesnt have any precip over the area by the time its
cold enough for snow, so for now just have mention of rain through
mid day Tuesday.

Upper level solutions begin to differ a bit more after Tuesday,
but there is some agreement on drier conditions returning.
Therefore kept the rest of the forecast dry through early Friday
morning. One thing models do agree on is temperatures slightly
cooler with 850mb temps below zero over the mid state. This time
of year, that will have high temperatures just below average
which is in the low to mid 50s. So, on Wednesday and Thursday next
week, put in some highs in the upper 40s to mid 50s to reflect the
cooler solutions.

&&

.AVIATION...
12Z TAF DISCUSSION.

Light to moderate rain continues to stream into Middle TN, however
the flight categories at most mid-state terminals remain VFR. Some
reduction is likely later this morning as heavier rains move
through, but these conditions should be short lived. Rains should
begin to come to an end early this afternoon in the west (KCKV)
and spread eastward through early evening.

Winds will be light for the next couple of hours, but as fropa
occurs late this morning through this afternoon, winds will shift
to the northwest and become gusty. NW gusts of 20-25 kts are
likely through about 03Z.

&&

.CLIMATE...

With February 2018 in the books, we can finally take a look at the
official rainfall totals this month and how they stack up against
the all-time records for the month of February at Nashville Airport:

#1  1880    12.37 inches (leap year - 0.30 inch on 29th)
#2  1890    10.95 inches (non-leap year)
#3  2018    10.91 inches (so close)
#4  1956    10.31 inches (leap year - no rain on the 29th)

So, February 2018 slips into 3rd place with yesterday's rainfall
(1.05 inches) at BNA, falling just short of second place.  We noted
leap years versus non-leap years here because we just barely averted
a potential controversy.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

Flood Watch until noon CST today for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Mar 1, 5:22 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
522 AM CST Thu Mar 1 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
522 AM CST Thu Mar 1 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rains will continue this morning, coming to an end during
the afternoon hours. Flash flooding may be possible with any heavy
rain that occurs this morning. Any river flooding that occurs
will last into the upcoming weekend for many area creeks and
rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Although conditions will be dry, river flooding will be ongoing
Friday and through the weekend from the heavy rainfall received
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for flooding.

In the hours before

Local storm report, Mar 1, 9:24 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLASH FLOOD      MURFREESBORO            35.85N  86.39W
03/01/2018                   RUTHERFORD         TN   AMATEUR RADIO

            NUMEROUS ROADS CLOSED ACROSS RUTHERFORD COUNTY DUE TO
            HIGH WATER.

&&

EVENT NUMBER OHX1800212

MR3
Local storm report, Mar 1, 9:34 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      WARTRACE                35.53N  86.33W
03/01/2018                   BEDFORD            TN   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN BEDFORD COUNTY ESPECIALLY
            AROUND WARTRACE.

&&

EVENT NUMBER OHX1800213

MR3
Local storm report, Mar 1, 9:42 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
942 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      LEWISBURG               35.45N  86.79W
03/01/2018                   MARSHALL           TN   EMERGENCY MNGR

            SR 271 NEAR MILE MARKER 7 AND SR 272 AT VERONA CANEY RD
            ARE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER OHX1800214

MR3
Local storm report, Mar 1, 9:52 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
952 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      4 SW LOBELVILLE         35.71N  87.85W
03/01/2018                   PERRY              TN   DEPT OF HIGHWAYS

            SR 438 CLOSED AT MILE MARKER 21 DUE TO HIGH WATER.

&&

EVENT NUMBER OHX1800215

MR3
Local storm report, Mar 1, 9:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
956 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      4 NE TULLAHOMA          35.41N  86.17W
03/01/2018                   COFFEE             TN   TRAINED SPOTTER

            JD NEIL RD NEAR RUTLEDGE FALLS IS IMPASSABLE DUE TO
            HIGH WATER.

&&

EVENT NUMBER OHX1800216

MR3
Local storm report, Mar 1, 10:01 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1001 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      FRANKLIN                35.93N  86.84W
03/01/2018                   WILLIAMSON         TN   AMATEUR RADIO

            NUMEROUS ROADS CLOSED IN WILLIAMSON COUNTY DUE TO HIGH
            WATER.

&&

EVENT NUMBER OHX1800217

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:28 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Hickman, Lawrence, Lewis, Marshall and 3 more3 hr
Feb 28, 9:13 PM CSTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Grundy, Hickman, Lawrence and 7 more12 hr
Feb 28, 9:17 PM CSTRiver Flood AdvisoryOHXPerry, Wayne16 hr
Feb 28, 10:45 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 2 more6 hr
Feb 28, 10:52 PM CSTAreal Flood AdvisoryOHXCannon, Coffee, Davidson, DeKalb, Rutherford, Smith and 4 more6 hr
Mar 1, 1:29 AM CSTRiver Flood AdvisoryOHXBedford12 hr
Mar 1, 4:42 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 2 more4 hr
Mar 1, 4:44 AM CSTAreal Flood AdvisoryOHXCannon, Coffee, Davidson, DeKalb, Rutherford, Smith and 4 more4 hr
Mar 1, 4:47 AM CSTRiver Flood AdvisoryOHXCoffee16 hr
Mar 1, 4:49 AM CSTRiver Flood AdvisoryOHXBedford3 hr
Mar 1, 5:20 AM CSTRiver Flood AdvisoryOHXMarshall11 hr
Mar 1, 7:03 AM CSTRiver Flood AdvisoryOHXGrundy14 hr
Mar 1, 7:06 AM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne3 hr
Mar 1, 7:15 AM CSTFlash Flood WarningOHXHickman, Lewis, Maury, Perry3 hr
Mar 1, 7:23 AM CSTFlash Flood WarningOHXBedford, Marshall, Rutherford, Williamson3 hr
Mar 1, 7:24 AM CSTFlash Flood WarningOHXCannon, Coffee, Grundy, Warren6 hr
Mar 1, 8:09 AM CSTRiver Flood WarningOHXBedford24 hr
Mar 1, 8:09 AM CSTRiver Flood WarningOHXBedford, Marshall24 hr
Mar 1, 8:11 AM CSTAreal Flood AdvisoryOHXCumberland, DeKalb, Putnam, Van Buren, White4 hr
Mar 1, 8:41 AM CSTRiver Flood WarningOHXStewart24 hr
Mar 1, 10:17 AM CSTFlash Flood WarningOHXHickman, Lewis, Maury, Perry3 hr
Mar 1, 10:19 AM CSTFlash Flood WarningOHXBedford, Marshall, Rutherford, Williamson3 hr
Mar 1, 1:19 PM CSTRiver Flood WarningOHXPerry, Wayne47 hr
Mar 1, 1:49 PM CSTRiver Flood AdvisoryOHXDavidson, Williamson19 hr
Mar 1, 4:17 PM CSTRiver Flood WarningOHXMarshall38 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.